South Carolina, 2011Rip Current in South Carolina, May 27, 2011
May 27, 2011 · NWS ILM · 1 event in 1 county or zone
A woman was caught in a rip current and was rescued by lifeguards.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A woman was caught in a rip current and was rescued by lifeguards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 27, 9:32 AM EST, 2 hours 13 minutes earlier.
Area forecast discussion, May 27, 9:32 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1032 AM EDT FRI MAY 27 2011
.SYNOPSIS...
SHOWERS AND FEW THUNDERSTORMS ARE EXPECTED WELL INLAND THIS
AFTERNOON AND THIS EVENING...AS LOW PRESSURE ALOFT PASSES WEST
AND NORTH OF THE AREA. LATE TONIGHT INTO EARLY SATURDAY A FEW
OCEAN SHOWERS MAY MOVE ONSHORE ALONG THE COASTAL ZONES. A RETURN
TO ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS IS EXPECTED MUCH
OF NEXT WEEK...AS A WARM UPPER RIDGE BUILDS OVER THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM FRIDAY...VAPOR IMAGERY REVEALING AN INTRIGUING
FEATURE OF ELLIPTICAL DARKENING IN SC MOVING NORTH. THE SHARP
UPPER TROUGH MOVING INTO GEORGIA APPEARS TO BE YANKING THIS
FEATURE INLAND AND THIS MAY BE A FOCUS FOR CONVECTION LATER
TODAY...DUE TO THE DENSITY GRADIENT ALONG THE EDGES OF THIS
IMPULSE. ENHANCED VORTICITY JUST AHEAD OF THE UPPER TROUGH WAS
TRIGGERING TSTMS OVER WESTERN SC. THIS DISTURBANCE WILL ALLOW A
BATCH OF SHRA/TSTMS TO SCRAPE THE FAR WESTERN FORECAST AREA BY
MIDDAY. 4KM NSSL WRF DEPICTS A SIMILAR SCENARIO WHILE ALSO
PRODUCING WEAK DEVELOPMENT/SHOWERS OVER OUR CENTRAL ZONES.
ALONG THE COAST IN CLOSER PROXIMITY TO THE WESTERN PERIPHERY OF A
DRY AND WARM AIR MASS ALOFT...THE ATMOSPHERE REMAINS MORE CAPPED.
THUS THE PRIMARY FOCUS WILL REMAIN INLAND MUCH OF THE DAY. THE SEA
BREEZE FRONT WILL MARCH WELL INLAND THIS AFTERNOON AND SHOULD
SPREAD A RESULTANT SSE-SE SFC WIND ACROSS MOST OF THE WARNING AREA
THIS AFTERNOON. THIS MAY HELP INTENSIFY STORMS A BIT OVER THE WRN
HALF OF THE FORECAST AREA FROM LATE AFTERNOON TO EARLY EVENING.
CONVECTION IS EXPECTED TO WEAKEN BY MID/LATE EVENING WITH HEAT
LOSS AND A WEAKENING UPPER TROUGH. THE FOCUS THEN SHIFTS OUT OVER
THE WATERS...WHERE INFRARED IMAGERY THIS MORNING REVEALS ENHANCED
INSTABILITY AND LOW-LEVEL CONVERGENCE ABOUT 250 MILES EAST OF
CENTRAL FLORIDA...CIRCULATING AROUND BROAD HIGH PRESSURE WELL
OFFSHORE. SHORT-RANGE HI-RES MODELS SHOW COASTAL SHOWERS MOVING
INTO THE CAPE FEAR REGION AROUND 400 AM SATURDAY MORNING.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 2:50 AM FRIDAY...RESIDUAL MID LEVEL ENERGY WILL BE THE IMPETUS
FOR SOME CONVECTION SATURDAY THE QUESTION IS HOW MUCH? THERE IS A
DISCONNECT BETWEEN THE MET AND MAV POPS AS IS COMMON WITH ANY
CONVECTION THIS TIME OF YEAR WITH THE MET MORE BULLISH. THE SREF
MODEL GRAPHICS ARE MORE AGGRESSIVE AS WELL. BASED ON THIS AND
SOUNDINGS CONDUCIVE FOR CONVECTION I HAVE INCREASED THE POPS
SLIGHTLY WHILE REMAINING WELL BELOW THE MET NUMBERS. ALSO ADDED A
MENTION FOR SUNDAY ACROSS NORTH CAROLINA COASTAL AREAS VIA
SEABREEZE. SHEAR REMAINS LOW AND NORMALIZED CAPES ARE LOW SO THE
THREAT OF SEVERE WEATHER IS MINIMAL. FAVORED THE SLIGHTLY COOLER MET
NUMBERS THROUGHOUT THE PERIOD.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 2:50 AM FRIDAY...EXTENDED FORECAST AT LEAST GETS A LITTLE MORE
INTERESTING AT THE END OF THE PERIOD AS THE MASSIVE MID LEVEL RIDGE
RETROGRADES WITH OUR AREA IN A MORE FAVORABLE NORTHWEST FLOW
PATTERN. HAVE ADDED POPS FOR THURSDAY TO ADDRESS THIS POSSIBILITY.
WAY TOO FAR OUT IN TIME TO PINPOINT ANY MCS AND THE LATEST GFS SHOWS
MORE IN THE WAY OF A FRONT ACROSS THE AREA. TEMPERATURE TRENDS
REMAIN INTACT WITH WELL ABOVE NORMAL VALUES FOR THE MOST PART
TRENDING DOWN LATE WITH THE INCREASE IN MOISTURE.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
AS OF 12Z...TROUGH AXIS WILL SLOWLY MOVE EASTWARD TODAY. MODERATE
CONFIDENCE WE WILL SEE CONVECTION FIRE ALONG THE I-95 CORRIDOR BY
MIDDAY TO EARLY AFTERNOON. INTERMITTENT MVFR CONDITIONS ARE
EXPECTED...WITH BRIEF PERIODS OF IFR VISIBILITY IN HEAVY SHOWERS.
THE COASTAL TERMINALS WILL LIKELY BE SPARED OF ANY CONVECTION UNTIL
THE OVERNIGHT HOURS AS THE TROUGH AND ASSOCIATED VORTICITY REACH THE
COAST BY 09-10Z. FOR DIURNAL REASONS...ONLY EXPECT ISOLATED
CONVECTION ALONG THE COAST AT THAT TIME. MAINLY SOUTHERLY WINDS
THROUGH THE PERIOD...GUSTY ALONG THE COAST BY MID TO LATE MORNING.
EXTENDED OUTLOOK...LOW CONFIDENCE MVFR/IFR FOG/STRATUS EACH MORNING.
ISOLATED THUNDERSTORMS POSSIBLE THROUGH THE WEEKEND.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM FRIDAY...SPECTRAL PLOTS REVEAL PERSISTENT SOUTHERLY
WIND-SEAS WITH 5 SECOND INTERVALS RUNNING 3-4 FEET IN UNPROTECTED
WATERS RIGHT UP TO DAYBREAK. WEAK SE SWELL WAVES OF 1 FOOT OR LESS
WILL BUILD LITTLE...KEEPING DOMINANT WAVE PERIODS AT 5 SECONDS.
THIS WILL TRANSLATE TO MODERATELY STEEP WAVES...BUT AT SUB-
ADVISORY LEVELS. SOUTHERLY WINDS THIS MORNING WILL GAIN MORE OF A
SE COMPONENT...LIKELY INCREASING 3-7 KNOTS AS THE RESULTANT SEA-
BREEZE WINDS IN IMPARTED INTO THE SYNOPTIC FLOW. NO TSTMS EXPECTED
ON THE WATERS TODAY...BUT BY TONIGHT...AND ESPECIALLY LATE INTO
THE PRE DAWN HOURS...A BATCH OF OCEAN SHOWERS WITH EMBEDDED TSTMS
MAY APPROACH THE 0-20NM WATERS.
SHORT TERM /SATURDAY THROUGH SUNDAY
NIGHT/... AS OF 2:50 AM FRIDAY...MORE OF THE SAME AS SOUTHERLY
FLOW WILL BACK SLIGHTLY TO SOUTHEASTERLY DURING THE AFTERNOON
HOURS VIA THE SEABREEZE. MAY SEE A MORE PRONOUNCED WIND SHIFT VERY
LATE IN THE PERIOD AS THE SURFACE RIDGE MOVES TO THE DELMARVA
AREA. SEAS REMAIN CONSISTENT AS WELL WITH 2-4 FEET.
LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 2:50 AM FRIDAY...EXPECT A MODEST NORTHEASTERLY FLOW WITH A
SLIGHT VEERING DURING THE DAYTIME HOURS VIA THE SEABREEZE AS SURFACE
HIGH PRESSURE AXIS IS OFF THE DELMARVA AREA. WIND SPEEDS SHOULD BE NO
MORE THAN 10 KNOTS. SEAS SHOULD REMAIN IN A NARROW 2-3 FOOT RANGE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...COLBY
SHORT TERM...KEEBLER
LONG TERM...KEEBLER
AVAITION...DAVID
Hazardous weather outlook, May 27, 11:39 AM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1239 PM EDT FRI MAY 27 2011
AMZ250-252-254-256-NCZ096-099-105>110-SCZ053>056-281645-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-BLADEN-COLUMBUS-
INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-COASTAL NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
1239 PM EDT FRI MAY 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-SCZ017-023-024-032-033-039-281645-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
1239 PM EDT FRI MAY 27 2011
...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 10:30 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1130 AM EDT FRI MAY 27 2011
SCZ017-023-032-271630-
DARLINGTON-MARLBORO-FLORENCE-
1130 AM EDT FRI MAY 27 2011
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE
DEE REGION...
AT 1129 AM EDT...SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING AND
MOVING NORTHEAST AT 15 TO 20 MPH ACROSS THE PEE DEE REGION. THE
STRONGER STORMS WERE LOCATED FROM NEAR CLYDE...TO TIMMONSVILLE...TO
OLANTA...AND MAY PRODUCE WIND GUSTS TO 45 MPH...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.
COMMUNITIES IN OR NEAR THE PATH OF THESE STORMS INCLUDE
BENNETTSVILLE...DARLINGTON...FLORENCE...HARTSVILLE...AUBURN...
BROWNSVILLE...CARTERSVILLE...CHAVISTOWN...CLIO...DOVESVILLE AND
DUNBAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT TAKE COVER UNDER TREES...NEAR METAL OBJECTS...OR IN AN OPEN
FIELD. STAY INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3450 8005 3449 7988 3454 7983 3460 7981
3462 7978 3477 7994 3481 7991 3481 7967
3463 7945 3388 7991 3388 7994 3395 7998
3399 7990 3409 8010 3417 8015 3420 8012
3423 8012 3436 8018 3432 8024 3437 8029
SRPLocal storm report, May 27, 11:30 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1230 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 5 NE TIMMONSVILLE 34.19N 79.88W
05/27/2011 E0.75 INCH FLORENCE SC TRAINED SPOTTER
&&
EVENT NUMBER ILM1100312
ROSSRip Current, Coastal Horry
- When
- May 27, 11:45 AM EST
- Where
- Coastal Horry forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
A woman got caught in a rip current near 1706 North Ocean Boulevard. Two lifeguards rescued her and revived her using CPR. She was taken to a regional medical center for treatment.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Pennsylvania, May 27, 2011$120,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in New York, May 27 to 28, 2011$910,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in New York, May 27, 2011$55,000 · 1.75 in hail · 21 events
- Flash Flooding and Hail in North Carolina, May 27, 2011$27,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Vermont, May 27, 2011$24,000 · 1.75 in hail · 15 events
- Debris Flows and Flooding in Washington, May 27 to 31, 2011$39,000 · 4 events
- Hail and Damaging Winds in South Carolina, May 27, 2011$27,000 · 2 in hail · 9 events
- Damaging Winds in Virginia, May 27, 2011$15,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Florida, May 27, 20111.75 in hail · 14 events
- Flash Flooding and Debris Flows in Puerto Rico, May 27 to 28, 201112 events
- Hail in Washington, May 27 to 31, 2011$15,000 · 0.25 in hail · 3 events
- Hail and Damaging Wind in Missouri, May 27, 2011$5,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317160.